Hail, Campbell
- When
- May 26, 3:34 PM MST
- Where
- Campbell County, 6.71 mi WSW of Recluse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -105.840
A severe thunderstorm produced quarter sized hail near Spotted Horse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail near Spotted Horse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:05 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
205 PM MDT Sun May 26 2019
.DISCUSSION...(This Evening Through Sunday)
Issued at 143 PM MDT Sun May 26 2019
Water vapor shows upper low over CA with southwest flow aloft
extending into the northern plains. Surface low is developing over
CO/NM. Breezy south/southeast winds extend across much of the
cwfa, with easterly winds to the north of a weak surface front
extending across northwest SD through southeast MT.
Radar/Satellite pics show cap is breaking with MLCAPE in the
1000-1500J/kg range early this afternoon.
Cap will continue to quickly erode this afternoon with MLCAPE
rising up to 2500J/kg. Effective bulk shear in the 30-50kt range
sufficient for supercells. As potent lead short wave ejects
northeast into the area later this afternoon, expect storms to
quickly develop and push east/northeast across the area this
evening. Right moving supercells should move slower and could
produce heavy rainfall. Storms should end this evening across the
western 2/3rds of zones, but linger in the east through late
tonight.
Upper low will migrate slowly northeast from the desert southwest
Monday into the central Rockies Monday night, and into western NE
Tuesday. There will likely be a break in heavy precip for much of
the day on Monday behind tonight's activity, but low clouds/fog
and showers should continue under easterly upslope flow. Precip
will begin to pick up again in the southwest zones later Monday,
then spread eastward across the rest of the area Monday night and
Tuesday. Upper low should linger over NE on Tuesday before finally
moving out Wednesday, which is a slower trend in the models. This
will keep heavier precip around a little longer so have extended
the Flood Watch for western SD through Tuesday night. Still
looking for widespread 1-2" total rainfall with locally higher
amounts.
Drier and warmer conditions expected for the end of the week,
although small chances for precip remain in the forecast with
mainly zonal flow aloft.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1145 AM MDT Sun May 26 2019
The next round of thunderstorms is expected this afternoon and
overnight, some which could be severe. Thunderstorms will shift
eastward overnight. Then MVFR/IFR conditions in fog will develop
by early Monday morning, especially around the Black Hills area,
as more widespread shower activity moves into the region.
&&
.HYDROLOGY...
Issued at 143 PM MDT Sun May 26 2019
Heavy rain will move into the region beginning tonight and
continue through Tuesday. Widespread rainfall amounts of 1-2" look
likely, with some amounts over 2" especially south of I-90. Flood
Watch remains in effect for northeast Wyoming and much of western
South Dakota.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 6 PM MDT /7 PM CDT/ this evening through late
Tuesday night for SDZ012>014-024>032-041>044-046-047-049-
072>074.
WY...Flood Watch from Monday afternoon through Tuesday afternoon for
WYZ054>058-071.
&&
DISCUSSION...Johnson
AVIATION...13
HYDROLOGY...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 414 AM MDT Sun May 26 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271015- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 414 AM MDT Sun May 26 2019 /514 AM CDT Sun May 26 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Flooding continues across portions of the western South Dakota plains. See the latest Flood Warnings and Statements for details. Thunderstorms will develop this afternoon and evening, some of which will be strong to severe. Heavy rain from these thunderstorms could worsen flooding; see the latest Flood Watch for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will continue into Monday morning. During somewhat of a break in precipitation during the day, fog will develop across some areas, especially around the Black Hills. Monday evening, chances for thunderstorms will increase again, with the potential for some strong storms with heavy rain. Rain will persist into Tuesday. By Tuesday night, 1 to 2 inches of total precipitation will be possible. See the latest Flood Watch for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 350 PM MDT Sun May 26 2019 SDZ013-262215- Northern Meade Co Plains SD- 350 PM MDT Sun May 26 2019 ...STRONG THUNDERSTORMS OVER NORTHEASTERN MEADE COUNTY... At 350 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 2 miles north of Fairpoint to 8 miles north of Marcus. Movement was northeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Opal and Fairpoint. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4497 10279 4498 10199 4474 10220 4475 10289 TIME...MOT...LOC 2150Z 212DEG 25KT 4478 10279 4479 10226 JC
Special Weather Statement
National Weather Service Rapid City SD
351 PM MDT Sun May 26 2019
WYZ054-055-262215-
Northern Campbell WY-Southern Campbell WY-
351 PM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Savageton, or 24 miles southwest of Gillette, moving
north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Campbell County.
This includes Interstate 90 in Wyoming between Mile Markers 97 and
109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4425 10600 4421 10568 4395 10584 4398 10601
4403 10602
TIME...MOT...LOC 2151Z 191DEG 20KT 4407 10588
EaganSpecial Weather Statement National Weather Service Rapid City SD 355 PM MDT Sun May 26 2019 SDZ012-072-073-262215- Butte SD-Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 355 PM MDT Sun May 26 2019 ...STRONG THUNDERSTORM OVER SOUTHEASTERN BUTTE AND WESTERN MEADE COUNTIES... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Bear Butte State Park, or 8 miles north of Sturgis, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Vale and Bear Butte State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4445 10346 4452 10355 4465 10339 4456 10323 TIME...MOT...LOC 2155Z 227DEG 23KT 4453 10345 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 13 NW COLONY 44.99N 104.37W
05/26/2019 E2.00 INCH CROOK WY PUBLIC
BROKEN CAR WINDSHIELD
&&
JJSpecial Weather Statement National Weather Service Rapid City SD 415 PM MDT Sun May 26 2019 WYZ058-262300- Weston WY- 415 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 500 PM MDT... At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Clareton, or 19 miles west of Newcastle, moving northeast at 20 mph. Up to nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newcastle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4365 10453 4375 10474 4405 10460 4387 10420 TIME...MOT...LOC 2215Z 213DEG 17KT 4377 10458 Eagan
Special Weather Statement National Weather Service Rapid City SD 417 PM MDT Sun May 26 2019 WYZ056-057-262300- Wyoming Black Hills WY-Western Crook WY- 417 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROOK COUNTY UNTIL 500 PM MDT... At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Alzada, or 34 miles north of Sundance, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Crook County. LAT...LON 4500 10437 4482 10436 4480 10458 4500 10466 TIME...MOT...LOC 2217Z 174DEG 14KT 4489 10450 Eagan
The Rapid City radar (KUDX), 248 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815506.